Health and Medical News and Resources

General interest items edited by Janice Flahiff

Misuse of over-the-counter pain medication is potential health threat

A few years back a relative told me he was taking a daily acetaminophen instead of aspirin to reduce heart attacks.
Needless to say I was a bit taken aback he didn’t know that aspirin and acetaminophen were two completely different drugs.
Not only does acetaminophen not act to reduce heart attacks, but over time it has the potential for serious adverse effects as liver and kidney damage.  He switched to aspirin when I showed him the article link in the previous sentence.

And, yes, I did also tell him to also consult with a doctor about his daily acetaminophen use.

Paracetamol/acetaminophen pills, 500 mg.

Paracetamol/acetaminophen pills, 500 mg. (Photo credit: Wikipedia)

From the 31 May 2012 EurkAlert

Study uncovers the extent of OTC acetaminophen overdose risk

A significant number of adults are at risk of unintentionally overdosing on over-the-counter (OTC) pain medication, according to a new study in the US by Dr. Michael Wolf, from Northwestern University in Chicago, and his colleagues. Their work¹, looking at the prevalence and potential misuse of pain medication containing the active ingredient acetaminophen as well as the likelihood of overdosing, appears online in the Journal of General Internal Medicine², published by Springer.

Many adults in the US regularly use OTC pain medication containing the active ingredient acetaminophen, the most commonly used OTC pain medication in the US. They take it either on its own or in combination with other drugs, which may also contain acetaminophen. The ease of access to OTC drugs presents a challenge to patient safety as many individuals may lack the necessary health literacy skills to self-administer these medicines appropriately. Indeed, individuals make independent decisions that match an OTC product to a self-diagnosed symptom or condition. Worryingly, acetaminophen overdose is the leading cause of acute liver failure…

Wolf and team found that nearly a quarter of the participants were at risk of overdosing on pain medication using a single OTC acetaminophen product, by exceeding the dose of four grams in a 24-hour period; 5 percent made serious errors by dosing out more than six grams. In addition, nearly half were at risk of overdosing by ‘double-dipping’ with two acetaminophen containing products…

Related Websites

May 31, 2012 - Posted by | Consumer Safety | , ,

No comments yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: